EconPapers    
Economics at your fingertips  
 

Modified Whittle estimation of multilateral models on a lattice

P.M. Robinson and J. Vidal Sanz
Authors registered in the RePEc Author Service: Jose Manuel Vidal-Sanz

Journal of Multivariate Analysis, 2006, vol. 97, issue 5, 1090-1120

Abstract: In the estimation of parametric models for stationary spatial or spatio-temporal data on a d-dimensional lattice, for d[greater-or-equal, slanted]2, the achievement of asymptotic efficiency under Gaussianity, and asymptotic normality more generally, with standard convergence rate, faces two obstacles. One is the "edge effect", which worsens with increasing d. The other is the possible difficulty of computing a continuous-frequency form of Whittle estimate or a time domain Gaussian maximum likelihood estimate, due mainly to the Jacobian term. This is especially a problem in "multilateral" models, which are naturally expressed in terms of lagged values in both directions for one or more of the d dimensions. An extension of the discrete-frequency Whittle estimate from the time series literature deals conveniently with the computational problem, but when subjected to a standard device for avoiding the edge effect has disastrous asymptotic performance, along with finite sample numerical drawbacks, the objective function lacking a minimum-distance interpretation and losing any global convexity properties. We overcome these problems by first optimizing a standard, guaranteed non-negative, discrete-frequency, Whittle function, without edge-effect correction, providing an estimate with a slow convergence rate, then improving this by a sequence of computationally convenient approximate Newton iterations using a modified, almost-unbiased periodogram, the desired asymptotic properties being achieved after finitely many steps. The asymptotic regime allows increase in both directions of all d dimensions, with the central limit theorem established after re-ordering as a triangular array. However our work offers something new for "unilateral" models also. When the data are non-Gaussian, asymptotic variances of all parameter estimates may be affected, and we propose consistent, non-negative definite estimates of the asymptotic variance matrix.

Keywords: Spatial; data; Multilateral; modelling; Whittle; estimation; Edge; effect; Consistent; variance; estimation (search for similar items in EconPapers)
Date: 2006
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (18) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0047-259X(05)00091-6
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Modified Whittle Estimation of Multilateral Models on a Lattice (2005) Downloads
Working Paper: Modified whittle estimation of multilateral models on a lattice (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jmvana:v:97:y:2006:i:5:p:1090-1120

Ordering information: This journal article can be ordered from
http://www.elsevier.com/wps/find/supportfaq.cws_home/regional
https://shop.elsevie ... _01_ooc_1&version=01

Access Statistics for this article

Journal of Multivariate Analysis is currently edited by de Leeuw, J.

More articles in Journal of Multivariate Analysis from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-10-26
Handle: RePEc:eee:jmvana:v:97:y:2006:i:5:p:1090-1120